Hospital Encounter

 Key Facts

  • When hospitalizing a patient, do not change PD medication schedule.
  • Drug interaction may affect parkinsonian symptoms. Be careful when choosing medications.
  • Diet in the hospital may affect carbidopa/levodopa absorption.
  • Deep Brain Stimulation (DBS) may interfere with EKGs, EEGs, or other procedures.
  • The National Parkinson Foundation's Aware in Care program includes materials intended empower patients to advocate for best practices during admissions.

Clinical Best Practices

  • Ask your patient to notify you when he or she is hospitalized so that you can follow up with the hospitalist on duty.
  • Hospital staff should not change schedule of parkinsonian medication unless is absolutely necessary.
  • Do not mix MAO-B inhibitors with meperidine.
  • Do not stop carbidopa/levodopa or amantadine abruptly, as this can lead to neuroleptic malignant-like syndromei.
  • Give levodopa 1 hour prior to or 2 hours after meals.

Parkinson's patients have higher hospitalization rates. There are a number of factors that may affect outcome of hospitalization. It is important for the hospital staff to carefully review and confirm the patient's PD medications, dosages, and specific dose schedules.

 

Things to consider if you are managing a PD patient in the hospital:

Medication Schedule

  • Give PD medications at specific times of the day. Write specific times (eg, 8 am, 11 am) instead of “tid” or “qid.”
  • Patient should resume medications immediately following procedures, unless vomiting or severely incapacitated.

Confusion

  • If the patient becomes confused, consider urinary or lung infections, pain medications, or benzodiazepines as a potential cause.
  • In cases of prolonged confusion, where an antipsychotic is necessary, quetiapine (Seroquel) and clozapine (Clozaril) are the best options. These two drugs minimally affect parkinsonian symptoms.
  • Avoid haloperidol (Haldol), risperidone (Risperdal), olanzapine (Zyprexa), aripiprazole (Abilify), and ziprasidone (Geodon).

Nausea

  • Avoid use of prochlorperazine (Compazine), promethazine (Phenergan), or metoclopramide (Reglan), as they can worsen PD symptoms.
  • Trimethobenzamide (Tigan) and ondansetron (Zofran) are safe alternatives.

Other Medications

  • Do not mix selegiline or rasagiline (MAO-B inhibitors) with meperidine, as the combination can precipitate a serious reaction characterized by blood pressure fluctuations, respiratory depression, convulsions, malignant hyperthermia, and excitation.
  • Do not stop carbidopa/levodopa or amantadine abruptly, as this can lead to neuroleptic malignant-like syndromei.
  • In cases of PEG tube or NG tube administration of crushed medication, give at least 1 hour prior to meals, and be aware that CR formulations may not work as well due to reduced bioavailability and other factors.
  • Protein may interfere with carbidopa/levodopa absorption. There is a dissolvable form of carbidopa/levodopa (Parcopa), that may be useful in some patients, but despite its ability to dissolve in mouth, it is not orally absorbed. To avoid or reduce protein interference with absorption, give levodopa 1 hour prior to or 2 hours after meals.

Testing

  • Consider presence of a deep brain stimulator (DBS) if EKG or EEG interference or inaccurate heart rate monitor readings occur. Ask the patient or family member to turn the device off to avoid electrical interference. Most patients will have an access device that allows them to turn the device off. Be aware that magnets may turn the DBS impulse generator off as well. DBS patients cannot have a regular full-body-coil MRI and they should not undergo diathermyi.

Surgery

  • Avoid meperidine for patients on selegiline (Atapryl, Carbex, Eldepryl, Zelapar) or rasagiline (Azilect); versed and propofol are safe alternatives.
  • Use trimethobenzamide (Tigan) and ondansetron (Zofran) for nausea, as indicated.
References: 

Aminoff MJ, Christine CW, Friedman JH, et al. Management of the hospitalized patient with Parkinson’s disease: current state of the field and need for guidelines. Parkinsonism and Related Disorders. 2010;17(3):139-145. doi: 10.1016/j.parkreldis.2010.11.009.